Wondering if anyone has experienced black stool from the pegasys/ribavirin. Is this something to worry about? It just started since I started treatment. I havent been able to find anything that mentions this as a side effect. My girlfriend says it might be caused by bleeding in the colon. This happen to anyone else?
Bright red blood after a bowel movement usually, but not always is an indication of internal hemorrhoids or a rectal tear.
Black, tarry stools can be the result of eating certain foods, taking iron supplements, or possibly from internal bleeding. If the black color is from blood, it is known as "melena." The dark color indicates that the blood has been in the body for some time, and is coming from higher up in the gastrointestinal tract.
A black stool caused by food, supplements, medication, or minerals is known as "false melena." Iron supplements, taken alone or as part of a multivitamin for iron-deficient anemia, may cause stools to be black or even greenish in color. Foods that are dark blue or black in color may also cause black stools. Substances that can cause false melena are:
A physician should be consulted immediately if black stools can not be attributed to a benign cause such as an iron supplement or a food.
The black color alone is not enough to determine that it is blood that is being passed in the stool. Therefore, a doctor will need to confirm whether there is blood in your stool. This can be done in the office through a rectal exam. Or, you may be sent home with a kit to collect a small stool sample that can be sent to a lab for evaluation.
The blood could be caused by several different conditions including a bleeding ulcer, gastritis, esophageal varices or a tear in the esophagus from violent vomiting (Mallory-Weiss tear). The tarry appearance of the stool is from the blood having contact with the body’s digestive juices.
After melena is diagnosed, a physician may order other diagnostic tests to determine the cause and exact location of the bleeding. This could include x-rays, blood tests, colonoscopy, gastroscopy, stool culture, and barium studies.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.